Bupropion is a dual antidepressant, a norepinephrine and dopamine reuptake inhibitor. Its main use is in affective disorders as major depression. Antidepressants have been commonly associated with sexual side effects in the libido, sexual arousal, orgasm and erectile function. Bupropion has negative influence in sexual function, even it could increase the libido. Due to this, it could be a good option in patients with active sexual life and affective disorder.
A 58-year-old female with a long history of depression disorder for 5 years. History of lots of side effects with different treatments, sexual dysfunction with serotonin-antidepressants. Treated with bupropion SR 150 mg/day and alprazolam, she suffered a relapse. The bupropion was increased to 300 mg/day. Three days later she appeared in the consultation room, presented a sense of pre-orgasmic of 72 hours of evolution, high increased libido, tiredness, muscle tension and insomnia. This sense did not improve after the sexual act. It had never happened previously. The side effect improved when the bupropion was reduced to 150 mg/day and disappeared with its withdrawal.
The case made a relationship between the increased of bupropion's dose and the appearance of unusual sexual side effects (increased of libido and pre-orgasmic sense). Not only bupropion is one of the antidepressants that do not cause sexual dysfunction, if not it was reported in some trials that could be a treatment against this dysfunction due to its prosexual effects. The mechanism is unknown but could be related with norepinephrine or dopamine transmission.
The authors have not supplied their declaration of competing interest.